Thunderstorm Wind, Lincoln
- When
- March 9, 5:25 PM CST
- Where
- Lincoln County, Howell
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.233, -86.617
Numerous trees were blown down.
A potent early Spring low pressure system moved through the lower Missouri and Mid Mississippi Valley dragging a strong cold front through the Tennessee Valley. This front produced a squall line of severe thunderstorms producing widespread damaging winds to the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
A potent early Spring low pressure system moved through the lower Missouri and Mid Mississippi Valley dragging a strong cold front through the Tennessee Valley. This front produced a squall line of severe thunderstorms producing widespread damaging winds to the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Mar 9, 3:19 PM CST, 2 hours 6 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
319 PM CST THU MAR 9 2006
.SYNOPSIS...
UPPER LEVEL NEG TILT TROF AXIS ORIENTED FROM N TX INTO SE TX WITH 988MB
SFC LOW CENTERED OVER SRN MO AT 2000Z. SFC COLD FRONT IS LOCATED
FURTHER NW...ACROSS N AR AND OK. SFC WARM FRONT EXTENDS S ACROSS
WRN TN/AL. DEWPTS IN UPPER 50S MOVING INTO N NW AL IN THE WARM
SECTOR. SQUALL LINE EXTENDING FROM JUST W OF KMSL TO KLFT IS
MARCHING EWD TWD THE AREA. IN THIS LINE...THERE HAVE BEEN EMBEDDED
BOW ECHOES/LEWPS AS IT MOVED ACROSS MS. THIS HAS RESULTED IN
SEVERAL WIND DAMAGE REPORTS ACROSS AR..W TN...N MS EARLIER TODAY.
.SHORT TERM...(TONIGHT THROUGH SUNDAY)...
MAIN CONCERN TONIGHT WILL BE THE EFFECTS OF SQUALL LINE AS IT
MOVES ACROSS TN VALLEY. INSTABILITY HAS BEEN LIMITED ACROSS TN
VALLEY THIS AFTERNOON...CAPE VALUES REMAIN BELOW 100 J/KG. 18Z
AREA SOUNDINGS SHOW VERY STRONG SPEAD SHEAR IN LOW LEVELS...0-3KM
HELICITY ARND 220M2/S2...BUT NOT MUCH VEERING WITHIN THIS LAYER.
LOW LEVEL LAPSE RATES HAVE BECOME DRY ADIAB AND THUS RATHER STEEP.
THIS IS VERY FAVORABLE FOR MOMENTUM TRANSPORT TWD SFC...THAT IS
COMMON WITH NEG TILT TROF. SINCE LOW LEVELS DO NOT APPEAR VERY
FAVORABLE FOR TORNADIC ACTIVITY...BELIEVE THE MAIN THREAT FOR TONIGHT
ACROSS CWA WILL BE DAMAGING WINDS. THUS CWA WILL REMAIN UNDER A
SVR WATCH THIS EVENING.
LINE SHOULD QUICKLY MOVE E ACROSS AREA...HSV ARND 0-1Z...EXIT NE
AL BEFORE MIDNIGHT. SOME STRATIFORM PRECIP WILL LIKELY LINGER BEHIND
THE MAIN CONVECTIVE LINE.
LOW LEVEL WINDS WILL REMAIN STRONG AHEAD OF SQUALL LINE...COULD
GET SOME NON CONVECTIVE GUSTS TO 40 MPH...ESPECIALLY IN HIGHER
ELEVATIONS. WINDS SHOULD QUICKLY DECREASE AFTER SQUALL LINE
PASSES. THUS WILL KEEP WIND ADVISORY GOING THROUGH MIDNIGHT.
PRECIP WILL EXIT THE AREA AFTER MIDNIGHT...BUT DO NOT BELIEVE SFC
COLD FRONT MAKES IT THIS FAR S. SQUALL LINE WILL HAVE STABILIZED
THE ATMOS...KEEPING TOMORROW DRY. FRONT STALLS JUST NW OF TN
VALLEY ON FRIDAY...KEEPING AREA IN SRLY FLOW AND GULF OPEN FOR
BUSINESS. UPPER S/W EJECTS FROM BASE OF L/W TROF AND MOVES INTO
PLAINS FRI NIGHT. GFS AND NAM HAVE DIFFERING SOLN TO JUST WHAT
WILL OCCUR THIS WEEKEND. THIS IS DUE TO PLACEMENT OF STALLED FRONT.
WILL SIDE WITH DRIER NAM WHICH PLACES FRONT FURTHER N...AS
EXPECTED.
FRONT MOVES FURTHER N FRIDAY NIGHT ALLOWING DEEPER GULF MOISTURE TO
ENTER THE REGION ON SAT. MAY HAVE SOME TSTM DEVELOP SOMEWHERE ACROSS
THE AREA FRI NIGHT...SAT AND SUN AS A RESULT.
.LONG TERM...(MONDAY THROUGH THURSDAY)...
GUIDANCE BEING RATHER CONSISTENT WITH L/W TROF MOVING INTO CENTRAL
US MONDAY AND PUSHING A COLD FRONT ACROSS MS RIVER VALLEY ON MONDAY.
STRONG LOW LEVEL WINDS...GOOD DIFFLUENCE ALOFT AND DEWPTS NEAR 60
WILL BE IN PLACE ACROSS THE AREA AS THIS FRONT APPROACHES. SO
POSSIBLY WILL GET SOME TSTMS DEVELOP AHEAD OF FRONT ACROSS MS/AL/TN
MON AFTERNOON.
UPPER TROF NEARS AND BECOMES LESS POS TILTED...INCR SHEAR ACROSS THE
REGION. SO MAY SEE ANOTHER LINE OF TSTMS FORM ALONG THE COLD FRONT
AND MOVE ACROSS SE US MON NIGHT. FEELING A LITTE MORE CONFIDENT
ABOUT THE COLD FRONT MAKING IT ACROSS THE TN VALLEY MON NIGHT.
RAIN MAY LINGER THROUGH TUE MORN...UNTIL UPPER TROF AXIS SWINGS
THROUGH. SFC HIGH MOVES INTO SE ON WED AND GRADUALLY MOVES
E...ALLOWING WINDS TO BECOME MORE SRLY AGAIN ON THU. THUS APPEARS
A DRY MIDDLE OF THE WEEK MAY BE IN STORE FOR TN VALLEY.
&&
.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE 52 74 56 76 / 100 10 20 40
SHOALS 50 74 57 76 / 100 10 20 40
CULLMAN 51 75 57 78 / 100 10 20 40
FAYETTEVILLE 50 72 54 75 / 100 10 20 40
FORT PAYNE 51 73 55 76 / 100 10 20 40
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WIND ADVISORY UNTIL MIDNIGHT FRIDAY FOR THE FOLLOWING ZONES:
COLBERT...CULLMAN...DE KALB...FRANKLIN AL...JACKSON...
LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...MARSHALL...
AND MORGAN.
TN...WIND ADVISORY UNTIL MIDNIGHT FRIDAY FOR THE FOLLOWING ZONES:
FRANKLIN TN...LINCOLN...AND MOORE.
&&
PGHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 255 PM CST THU MAR 9 2006 ALZ001>010-016-TNZ076-096-097-100330- COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE- LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN- 255 PM CST THU MAR 9 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...THROUGH TONIGHT... A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL APPROACH NORTHWEST ALABAMA AROUND 3 PM. THIS LINE OF STORMS IS EXPECTED TO AFFECT NORTHWEST ALABAMA BETWEEN 3 AND 5 PM. IN THE HUNTSVILLE AREA THE STORMS ARE EXPECTED BETWEEN 4 AND 6 PM...AND THESE STORMS ARE EXPECTED TO SPREAD EAST INTO NORTHEAST ALABAMA BETWEEN 5 AND 8 PM. THE SEVERE WEATHER THREAT WILL END BEFORE MIDNIGHT ACROSS THE AREA. THE MAIN THREAT WITH ANY STORMS WILL BE DAMAGING WINDS IN EXCESS OF 60 MPH. ISOLATED TORNADOES WILL ALSO BE POSSIBLE...ESPECIALLY WEST OF INTERSTATE 65. IN ADDITION...THESE STORMS MAY CONTAIN HEAVY DOWNPOURS AND HAIL UP TO THE SIZE OF PENNIES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. AN UNSETTLED WEATHER PATTERN WILL KEEP THE CHANCE OF SHOWERS AND THUNDERSTORMS IN THE FORECAST FROM FRIDAY NIGHT THROUGH TUESDAY. A COLD FRONT SHOULD MOVE ACROSS THE REGION NEXT TUESDAY...ENDING THE RAIN CHANCES AND USHERING IN COOLER TEMPERATURES FOR THE MIDDLE OF NEXT WEEK. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NECESSARY LATER TODAY. KTW
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
402 PM CST THU MAR 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM TSTM WND DMG MT HESTER 34.73N 88.01W
03/09/2006 COLBERT AL EMERGENCY MNGR
FEW TREES DOWN NEAR MT. HESTER AND CHEROKEE
0317 PM TSTM WND DMG RED BAY 34.44N 88.14W
03/09/2006 FRANKLIN AL EMERGENCY MNGR
FEW TREES DOWN FROM RED BAY TO BELGREEN.
0340 PM TSTM WND DMG 5 NE FLORENCE 34.85N 87.61W
03/09/2006 LAUDERDALE AL EMERGENCY MNGR
ROOF BLOWN OFF HOUSE IN THE CENTER HILL AREA.
0325 PM TSTM WND DMG WRIGHT 34.90N 87.99W
03/09/2006 LAUDERDALE AL EMERGENCY MNGR
TREES DOWN ALONG AND WEST OF NATCHEZ TRACE PARKWAY.
&&
DJNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
442 PM CST THU MAR 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM TSTM WND DMG HODGES 34.33N 87.93W
03/09/2006 FRANKLIN AL AMATEUR RADIO
ROOF BLOWN OFF OF HOUSE ALONG HIGHWAY 187.
0357 PM TSTM WND DMG NEWBURG 34.48N 87.57W
03/09/2006 FRANKLIN AL EMERGENCY MNGR
SEVERAL TREES DOWN.
0400 PM FUNNEL CLOUD UNDERWOOD-PETERSVILLE 34.87N 87.69W
03/09/2006 LAUDERDALE AL TRAINED SPOTTER
FUNNEL CLOUD REPORTED NORTH OF HIGHWAY 72.
0401 PM TSTM WND DMG OAKLAND 34.84N 87.80W
03/09/2006 LAUDERDALE AL EMERGENCY MNGR
SEVERAL TREES DOWN.
0414 PM TSTM WND GST WREN 34.43N 87.29W
03/09/2006 E50 MPH LAWRENCE AL TRAINED SPOTTER
40-50 MPH WIND REPORTED BY SPOTTER.
&&
CBDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
524 PM CST THU MAR 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 PM TSTM WND GST WREN 34.43N 87.29W
03/09/2006 E60 MPH LAWRENCE AL TRAINED SPOTTER
SPOTTER ESTIMATED WIND GUSTS 60-70 MPH WINDS
0450 PM TSTM WND DMG EVA 34.33N 86.76W
03/09/2006 MORGAN AL BROADCAST MEDIA
MEDIA REPORTED ROOF BLOWN OFF HOUSE ALONG LAWRENCE COVE
RD
0450 PM HAIL 2 W JONES CHAPEL 34.21N 87.09W
03/09/2006 M0.75 INCH CULLMAN AL EMERGENCY MNGR
PENNY SIZED HAIL IN THE NW CORNER OF CULLMAN COUNTY
&&
HAThe Northeast Alabama radar (KHTX), 59 km away, was scanning. The volume nearest the first event began at 23:25 UTC.
3 thunderstorm wind. Local standard time, as filed.
Numerous trees were blown down.
A tree was blown down.
An estimated wind gust of 60 mph was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2006Every state in 2006This day in weather historyWarnings in Tennessee, March 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5498831, 5498832, 5498833.